Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 14, 2014, 11:30 AM CDT for DeKalb County, Putnam County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2014, 11:30 AM CDT (16:30 UTC)
- Expired
- May 14, 2014, 12:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties DeKalb County, TN, Putnam County, TN
The radar
The Nashville radar (KOHX), 75 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 11:21 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
529
WUUS54 KOHX 141630
SVROHX
TNC041-141-141700-
/O.NEW.KOHX.SV.W.0039.140514T1630Z-140514T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1130 AM CDT WED MAY 14 2014
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
NORTHERN DE KALB COUNTY IN MIDDLE TENNESSEE...
* UNTIL NOON CDT
* AT 1130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
SMITHVILLE...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BAXTER...EDGAR EVANS STATE PARK AND CENTER HILL LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3622 8566 3622 8562 3623 8559 3620 8550
3592 8579 3599 8594 3612 8584 3614 8580
3617 8581 3618 8579 3618 8580 3624 8576
TIME...MOT...LOC 1630Z 213DEG 29KT 3602 8578
$$
SHAMBURGER1 follow-up statement
587
WWUS54 KOHX 141645
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CDT WED MAY 14 2014
TNC041-141654-
/O.CAN.KOHX.SV.W.0039.000000T0000Z-140514T1700Z/
DE KALB TN-
1145 AM CDT WED MAY 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DE KALB COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.
LAT...LON 3622 8565 3623 8559 3620 8550 3604 8567
3607 8569 3608 8572 3607 8577 3609 8577
3613 8581 3617 8581 3617 8579 3618 8580
3624 8576
TIME...MOT...LOC 1644Z 212DEG 30KT 3612 8571
$$
TNC141-141700-
/O.CON.KOHX.SV.W.0039.000000T0000Z-140514T1700Z/
PUTNAM TN-
1145 AM CDT WED MAY 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
WESTERN PUTNAM COUNTY...
AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BAXTER...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
BAXTER.
AT 1124 AM CDT...HALF INCH SIZE HAIL WAS REPORTED IN SMITHVILLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3622 8565 3623 8559 3620 8550 3604 8567
3607 8569 3608 8572 3607 8577 3609 8577
3613 8581 3617 8581 3617 8579 3618 8580
3624 8576
TIME...MOT...LOC 1644Z 212DEG 30KT 3612 8571
$$
SHAMBURGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:45 AM CDT, 45 minutes earlier.
Area forecast discussion, May 14, 10:45 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1045 AM CDT WED MAY 14 2014 .UPDATE... LARGE AREA OF SHOWERS AND STORMS THAT MOVED THROUGH THE MID STATE EARLIER THIS MORNING NOW WELL OFF TO THE NORTH AFTER DROPPING FAIRLY WIDESPREAD 1 TO 2 INCH RAINFALL TOTALS. ADDITIONAL SHOWERS AND STORMS HAVE ALREADY FORMED AND NOW ENTERING THE UPPER CUMBERLAND REGION AND SOUTHWEST MID TN. WITH STATIONARY FRONT ACROSS WESTERN ZONES AND DEEPENING SURFACE LOW MOVING NORTHWARD THROUGH THE AREA PROVIDING A FOCUS FOR CONVECTION...EXPECTING OFF AND ON SHOWERS AND STORMS AREAWIDE THE REST OF TODAY. HIGHEST COVERAGE LOOKS TO BE GENERALLY AROUND THE I-65 CORRIDOR TO EAST OF FRONTAL BOUNDARY...WITH SOMEWHAT LESS COVERAGE FAR WEST AND ON PLATEAU. SEVERE RISK STILL APPARENT ESPECIALLY THIS AFTERNOON WITH ADDITIONAL SURFACE HEATING...AND HAVE ALREADY SEEN SOME WEAK ROTATION IN SOME OF THE STRONGER UPDRAFTS. BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS THE EASTERN HALF OF THE CWA WHERE TEMPERATURES ARE ALREADY IN THE MID 70S TO AROUND 80 UNDER MOSTLY SUNNY SKIES. DAMAGING WINDS AND LOCALIZED FLOODING WILL BE THE MAIN THREATS WITH ANY STRONGER STORMS TODAY...BUT CANNOT RULE OUT AN ISOLATED TORNADO AS LLJ CONTINUES TO STRENGTHEN. HAVE ADDED MENTION OF SEVERE STORMS AND LOCALLY HEAVY RAINFALL TO GRIDS AND ZONES FOR REST OF TODAY AS WELL AS RAISED POPS. UPDATED PRODUCTS ALREADY SENT. SHAMBURGER && .PREV DISCUSSION... /ISSUED 645 AM CDT WED MAY 14 2014/ AVIATION... UNSETTLED WEATHER PATTERN IN STORE FOR THIS TAF PD AS A SLOW MOVING COLD FRONTAL BOUNDARY PUSHES TOWARD THE AREA. AS A SFC LOW DEVELOPS ALONG THE BOUNDARY AND MOVES NORTHWARD...SHOWERS AND TSTMS WILL CONTINUE TO DEVELOP AND MOVE NORTHWARD ACROSS MIDDLE TN. AS WE GET BEYOND 00Z...AREAL COVERAGE OF THE PRECIPITATION SHOULD DECREASE. PREV DISCUSSION... /ISSUED 352 AM CDT WED MAY 14 2014/ DISCUSSION... TROUGH INVERSION BEGINNING TO SETUP ACROSS THE MID AND DEEP SOUTH. LATEST SFC ANALYSIS PLACES THE TROUGH AXIS ACROSS SRN MS AND EXTENDS NORTHWARD TOWARD MIDDLE TN. MEANWHILE...UPPER TROUGH WILL CONTINUE TO DEVELOP ACROSS THE NATIONS INTERIOR AND WILL BEGIN TO MOVE SLOWLY EASTWARD. AS THE STRONGER UPPER DYNAMICS BEGIN TO OVERLAP THE DEVELOPING SFC TROUGH...CYCLOGENESIS IS EXPECTED TO COMMENCE LATER TODAY WITH THE SFC LOW DEVELOPING ACROSS MIDDLE TN THIS AFTERNOON. THE SFC LOW WILL CONTINUE TO TRACK OFF TO THE NORTH AND INTENSIFY THIS EVENING. THIS WILL ACT TO KEEP THE BETTER SHEAR TO OUR NORTH. NEVERTHELESS...THE DEEP SOUTHERLY MOIST FLOW AND NEGATIVE SHOWALTER VALUES MEANS SHOWERS AND TSTMS FOR THE AREA TODAY. POPS WILL BE IN THE LIKELY TO CATEGORICAL LEVEL. TONIGHT...SHOWERS AND TSTMS WILL CONTINUE INTO THIS EVENING AS THE COLD FRONT APPROACHES. THE WIND SHIFT LOOKS AS THOUGH IT WILL TAKE PLACE JUST AFTER MIDNIGHT. AT THAT TIME...THE STRONG UPPER TROUGH AXIS WILL BE ON A SLOW APPROACH WITH THE MAIN VORT CENTER STILL TO OUR WEST. SOME DESCENT POS VORT ADVECTION WILL BE IN PLACE AND WILL CONTINUE WITH A GOOD CHANCE OF SHOWERS FOR LATE TONIGHT. COOLER WEATHER WITH A CONTINUING LOW CHANCE OF SHOWERS WILL CONTINUE FOR THURSDAY AND FRIDAY. TEMPERATURES WILL DROP TO A GOOD 10 TO 15 DEGREES BELOW NORMAL...COMPLIMENTS OF THE STRONG AND SLOW MOVING UPPER TROUGH. IN THE EXT FCST...UPPER TROUGH AXIS WILL FINALLY MOVE EAST OF TN BY THIS WEEKEND. HOWEVER...HEIGHT VALUES ARE STILL RATHER FLAT AND THE BELOW NORMAL TEMPS WILL REMAIN INTO SUNDAY. LOW RAIN CHANCES WILL PERSIST AS WELL AS A FEW WEAK IMPULSES TRAVERSE THE AREA. BY THE VERY END OF THE EXTENDED...A STRONG UPPER HIGH WILL ATTEMPT TO GRAB A FOOTHOLD ACROSS THE LOWER MS VALLEY. 850 MB TEMPS WILL SOAR ALONG AND JUST NORTH OF THE UPPER HIGH WITH THERMAL RIDGING ATTEMPTING TO SPREAD OUR WAY. BY TUESDAY...HIGHS BACK UP INTO THE MID 80S LOOKS LIKELY. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 55
Hazardous weather outlook, May 14, 4:26 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 426 AM CDT WED MAY 14 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-151030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 426 AM CDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. ISOLATED WIND DAMAGE AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
In the hours before
Special weather statement, May 14, 10:47 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1047 AM CDT WED MAY 14 2014
TNZ028-030-063-064-141615-
CANNON-DE KALB-SMITH-WILSON-
1047 AM CDT WED MAY 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CANNON...WESTERN DE
KALB...SOUTHERN SMITH AND SOUTHEASTERN WILSON COUNTIES...
AT 1044 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR AUBURNTOWN...MOVING NORTHEAST AT 35
MPH.
SOME LOCATIONS IN THE PATH INCLUDE LIBERTY...DOWELLTOWN...
ALEXANDRIA...HICKMAN AND GORDONSVILLE.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3618 8581 3583 8605 3587 8617 3590 8616
3591 8614 3599 8617 3625 8605
SHAMBURGERSpecial weather statement, May 14, 10:57 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1057 AM CDT WED MAY 14 2014
TNZ063-064-078-141630-
CANNON-DE KALB-WARREN-
1057 AM CDT WED MAY 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CANNON...SOUTHERN DE
KALB AND NORTHWESTERN WARREN COUNTIES...
AT 1054 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CENTERTOWN...MOVING NORTHEAST AT
30 MPH.
SOME LOCATIONS IN THE PATH INCLUDE CENTERTOWN...SMITHVILLE AND
DOWELLTOWN.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3597 8567 3566 8597 3565 8603 3565 8607
3566 8610 3604 8596
SHAMBURGERLocal storm report, May 14, 11:27 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 AM CDT WED MAY 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM HAIL SMITHVILLE 35.96N 85.82W
05/14/2014 E0.50 INCH DE KALB TN FIRE DEPT/RESCUE
ONE HALF INCH DIAMETER HAIL WAS REPORTED.
&&
EVENT NUMBER OHX1400339
SHSpecial weather statement, May 14, 11:27 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1127 AM CDT WED MAY 14 2014 TNZ009-030-031-141700- JACKSON-MACON-SMITH- 1127 AM CDT WED MAY 14 2014 ...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MACON AND SMITH COUNTIES... AT 1126 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CARTHAGE...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS IN THE PATH INCLUDE SOUTH CARTHAGE...CARTHAGE... GRANVILLE AND PLEASANT SHADE. NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3645 8593 3643 8563 3619 8587 3624 8602 AL
Special weather statement, May 14, 11:28 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1128 AM CDT WED MAY 14 2014
TNZ032-064-141700-
DE KALB-PUTNAM-
1128 AM CDT WED MAY 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR DE KALB AND PUTNAM COUNTIES...
AT 1126 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SMITHVILLE...MOVING NORTHEAST AT
35 MPH.
SOME LOCATIONS IN THE PATH INCLUDE SMITHVILLE...EDGAR EVANS STATE
PARK...CENTER HILL LAKE AND BAXTER.
AT 1124 AM...HALF INCH SIZE HAIL WAS REPORTED IN SMITHVILLE WITH
THIS STORM.
NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3623 8574 3622 8566 3622 8562 3623 8559
3620 8551 3587 8578 3597 8596 3612 8585
3614 8580 3617 8581 3617 8579 3618 8580
3624 8578
SHAMBURGERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:22 AM CDT | Special Weather Statement | OHX | Williamson | 23 min |
| May 14, 10:47 AM CDT | Special Weather Statement | OHX | DeKalb | 28 min |
| May 14, 10:57 AM CDT | Special Weather Statement | OHX | DeKalb | 33 min |
| May 14, 11:27 AM CDT | Special Weather Statement | OHX | Smith | 33 min |
| May 14, 11:28 AM CDT | Special Weather Statement | OHX | DeKalb | 32 min |
| May 14, 11:49 AM CDT | Special Weather Statement | OHX | Clay | 26 min |
| May 14, 11:58 AM CDT | Special Weather Statement | OHX | Jackson | 32 min |
| May 14, 12:20 PM CDT | Special Weather Statement | OHX | Overton | 25 min |
| May 14, 12:43 PM CDT | Special Weather Statement | OHX | Pickett | 32 min |
| May 14, 1:20 PM CDT | Special Weather Statement | OHX | Wilson | 25 min |
| May 14, 1:43 PM CDT | Special Weather Statement | OHX | Sumner | 47 min |
| May 14, 1:49 PM CDT | Special Weather Statement | OHX | Jackson | 26 min |
| May 14, 1:56 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Jackson, Putnam, Smith | 34 min |
| May 14, 2:02 PM CDT | Special Weather Statement | OHX | White | 28 min |
| May 14, 2:24 PM CDT | Special Weather Statement | OHX | Jackson | 36 min |
| May 14, 2:28 PM CDT | Special Weather Statement | OHX | Macon | 32 min |
| May 14, 2:42 PM CDT | Special Weather Statement | OHX | Wilson | 33 min |
| May 14, 3:18 PM CDT | Special Weather Statement | OHX | Macon, Trousdale | 42 min |
| May 14, 3:39 PM CDT | Special Weather Statement | OHX | Lawrence, Wayne | 51 min |
| May 14, 4:18 PM CDT | Special Weather Statement | OHX | Maury | 42 min |
| May 14, 4:23 PM CDT | Special Weather Statement | OHX | Dickson, Hickman | 52 min |
| May 14, 4:53 PM CDT | Special Weather Statement | OHX | Cheatham, Davidson, Robertson | 52 min |
| May 14, 4:58 PM CDT | Special Weather Statement | OHX | Marshall, Maury, Williamson | 32 min |
| May 14, 5:32 PM CDT | Special Weather Statement | OHX | Davidson | 43 min |
| May 14, 5:43 PM CDT | Special Weather Statement | OHX | Sumner | 32 min |
| May 14, 6:07 PM CDT | Special Weather Statement | OHX | Cannon, DeKalb, Macon, Rutherford, Smith, Trousdale and 1 more | 38 min |
| May 14, 6:40 PM CDT | Special Weather Statement | OHX | Cannon, Macon, Rutherford, Smith, Trousdale, Wilson | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.